Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Slow CD4 Growth Dispite Viral Supression with Genvoya
Nov 26, 2017

2015Oct14 cd4: 124, 12%. VL: 162,000, start Stribild, 44 years old 2015Nov12: cd4 171 16%, vload ud 2016Feb16 CD4: 380, vload <40, 16% Switch to Genvoya 2016Jun23 cd4: 353 20% VL: ud 2016Oct25 cd4 381 VL ud 20% 2017Apr11 CD4: 430, VL ud 22% 2017OCT06 cd4 389 ud 22%

Hi Doctor I just listed my information above it seems my cd4 stopped at 1 month after AVR and Ive seen on Poz forum that someone always undetectable with 1000 cd4 with other regime switched to Genvoya dropped to 350 cd4. His doctor saying this might be associated with two nukes with Genvoya, the TAF and Emtritabine. The Dr. suggested to switch to Odefsey which only has one.

During the past two years especially the previous years I always had cough like a 70 years old with nothing reactive. Is this related to low CD4? Should I switch to Odefsey or the new two drug combo ViiV health just approved? Is it possible for my cd4 go above 500 in future giving my age? Thank you for your time.

Response from Dr. Young

Hello and thanks for posting.

I don't agree with your assessment of your CD4 results (or of the medications in Odefsey). You started medications in October 2014 with severe immunosuppression- CD4 absolute 124/ 12%; both are AIDS-defining levels. Since then your counts have increased significantly- with your absolute count approximately 400 (the average of your tests done in 2017) and CD4% of 22.

It's also relevant to know that people like you who start ART with low CD4s generally have slower, and sometimes lower responses to treatment than those who start meds with intact CD4s.

So overall, I'm not discouraged by your counts, indeed, I'd redirect your question to ask about any difficulty with adherence or side effects of medications; how is your quality of life?

Switching medications is generally not associated with clinically significant changes or improvement in CD4 counts- despite countless clinical trials to assess the value of this medication regimen over that.

Regarding Odefsey, your doctor is wrong (or misunderstood). Like Genvoya and nearly all other single tablet regimens (save for the 2-drug Juluca you mention, but more on that later) contain two NRTI drugs. In the case Odefsey, it contains tenofovir alafenamide (TAF) and emtricitabine (FTC), with the NNRTI rilpivirine. Switching to a new medication requires an understanding of the merits and liabilities of your current medication (Genvoya) and the characteristics of any new regimen. Genvoya's liabilities pertain mostly to the potential side effects and drug-drug interactions. The newly FDA-approved rilipivirne/dolutegravir (Juluca) is the only approved 2-drug regimen. It's also the only NRTI-sparing regimen(so if you're experiencing side effects or toxicity risks from these medications, this is worth consideration), offers excellent tolerability, but also has drug-drug interactions (mostly from the rilpivirine component). Like Genvoya and Odefsey, Juluca should be taken with food for optimal absorption of the drug into your system.

Though it's nearly impossible to provide any diagnostic advice in this Forum (based on the few words, lack of diagnostic tests, etc), I'm inclined to not think that your cough is related to your medications, but rather something else. Chronic cough could be due to asthma, post-nasal drip and allergies, or other lung disease, but not your age (nor is cough necessarily common among 70-somethings). I'd suggest reviewing your symptoms with your care provider. Be persistent in searching for a diagnosis.

I hope that this is helpful, BY


Previous
Topical Acne Medication and Antiretrovirals
Next
Syphilus Titer 128 to 16 to 256

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement